On the finite element analysis of problems with nonlinear Newton boundary conditions in nonpolygonal domains. (English) Zbl 1066.65124

Poisson’s equation with nonlinear boundary conditions in a bounded two-dimensional domain is considered. The weak solution of this problem is approximated by means of linear triangular finite elements. Using the concept of Zlámal’s ideal element, the authors examine the so-called variational crimes; namely numerical integration and approximation of a piecewise curved boundary by a polygonal one. They prove the existence and uniqueness of the discrete solution, and also the convergence of the proposed finite element method in \(H^1\)-norm without any additional regularity assumptions on the true solution.


65N30 Finite element, Rayleigh-Ritz and Galerkin methods for boundary value problems involving PDEs
65N15 Error bounds for boundary value problems involving PDEs
35J05 Laplace operator, Helmholtz equation (reduced wave equation), Poisson equation
35J65 Nonlinear boundary value problems for linear elliptic equations
65N12 Stability and convergence of numerical methods for boundary value problems involving PDEs
Full Text: DOI EuDML


[1] R. Bialecki, A. J. Nowak: Boundary value problems in heat conduction with nonlinear material and nonlinear boundary conditions. Appl. Math. Modelling 5 (1981), 417-421. · Zbl 0475.65078
[2] S. S. Chow: Finite element error estimates for nonlinear elliptic equations of monotone type. Numer. Math. 54 (1988), 373-393. · Zbl 0643.65058
[3] P. G. Ciarlet: The Finite Element Method for Elliptic Problems. North Holland, Amsterdam, 1978. · Zbl 0383.65058
[4] P. G. Ciarlet, P. A. Raviart: The combined effect of curved boundaries and numerical integration in isoparametric finite element method. The Mathematical Foundations of the Finite Element Method with Application to Partial Differential Equations, A. K. Aziz (ed.), Academic Press, New York, 1972, pp. 409-474. · Zbl 0262.65070
[5] M. Feistauer: On the finite element approximation of a cascade flow problem. Numer. Math. 50 (1987), 655-684. · Zbl 0646.76085
[6] M. Feistauer, H. Kalis and M. Rokyta: Mathematical modelling of an electrolysis process. Comment. Math. Univ. Carolin. 30 (1989), 465-477. · Zbl 0704.35021
[7] M. Feistauer, M. Křížek and V. Sobotíková: An analysis of finite element variational crimes for a nonlinear elliptic problem of a nonmonotone type. East-West J. Numer. Math. 1 (1993), 267-285. · Zbl 0835.65128
[8] M. Feistauer, K. Najzar: Finite element approximation of a problem with a nonlinear Newton boundary condition. Numer. Math. 78 (1998), 403-425. · Zbl 0888.65118
[9] M. Feistauer, K. Najzar and V. Sobotíková: Error estimates for the finite element solution of elliptic problems with nonlinear Newton boundary conditions. Numer. Funct. Anal. Optim. 20 (1999), 835-851. · Zbl 0947.65116
[10] M. Feistauer, K. Najzar, V. Sobotíková and P. Sváček: Numerical analysis of problems with nonlinear Newton boundary conditions. Numerical Mathematics and Advanced Applications, Proc. of the Conf. ENUMATH99, P. Neittaanmäki, T. Tiihonen and P. Tarvainen (eds.), World Scientific, Singapore, 2000, pp. 486-493. · Zbl 0972.65095
[11] M. Feistauer, V. Sobotíková: Finite element approximation of nonlinear elliptic problems with discontinuous coefficients. RAIRO Modél. Math. Anal. Numér. 24 (1990), 457-500. · Zbl 0712.65097
[12] M. Feistauer, A. Ženíšek: Finite element solution of nonlinear elliptic problems. Numer. Math. 50 (1987), 451-475. · Zbl 0637.65107
[13] M. Feistauer, A. Ženíšek: Compactness method in the finite element theory of nonlinear elliptic problems. Numer. Math. 52 (1988), 147-163. · Zbl 0642.65075
[14] J. Franců: Monotone operators. A survey directed to applications to differential equations. Appl. Math. 35 (1990), 257-301. · Zbl 0724.47025
[15] M. Ganesh, I. G. Graham and J. Sivaloganathan: A pseudospectral three-dimensional boundary integral method applied to a nonlinear model problem from finite elasticity. SIAM J. Numer. Anal. 31 (1994), 1378-1414. · Zbl 0815.41008
[16] M. Ganesh, O. Steinbach: Boundary element methods for potential problems with nonlinear boundary conditions. Applied Mathematics Report AMR98/17, School of Mathematics, The University of New South Wales, Sydney (1998). · Zbl 0971.65107
[17] M. Ganesh, O. Steinbach: Nonlinear boundary integral equations for harmonic problems. Applied Mathematics Report AMR98/20, School of Mathematics, The University of New South Wales, Sydney (1998). · Zbl 0974.65112
[18] J. Gwinner: A discretization theory for monotone semicoercive problems and finite element convergence for \(p\)-harmonic Signorini problems. Z. Angew. Math. Mech. 74 (1994), 417-427. · Zbl 0823.31006
[19] M. Křížek, L. Liu and P. Neittaanmäki: Finite element analysis of a nonlinear elliptic problem with a pure radiation condition. Applied Nonlinear Analysis, Kluwer, Amsterdam, 1999, pp. 271-280. · Zbl 0953.65081
[20] A. Kufner, O. John and S. Fučík: Function Spaces. Academia, Praha, 1977.
[21] L. Liu, M. Křížek: Finite element analysis of a radiation heat transfer problem. J. Comput. Math. 16 (1998), 327-336. · Zbl 0919.65067
[22] R. Moreau, J. W. Ewans: An analysis of the hydrodynamics of aluminium reduction cells. J. Electrochem. Soc. 31 (1984), 2251-2259.
[23] J. Nečas: Les méthodes directes en théorie des équations elliptiques. Academia, Prague, 1967. · Zbl 1225.35003
[24] V. Sobotíková: Finite elements on curved domains. East-West J. Numer. Math. 4 (1996), 137-149. · Zbl 0933.65132
[25] G. Strang: Variational crimes in the finite element method. The Mathematical Foundations of the Finite Element Method with Application to Partial Differential Equations, A. K. Aziz (ed.), Academic Press, New York, 1972, pp. 689-710. · Zbl 0264.65068
[26] P. Sváček: Higher order finite element method for a problem with nonlinear boundary condition. Proc. of the 13th Summer School “Software and Algorithms of Numerical Mathematics”, University of West Bohemia in Pilsen, 1999, pp. 301-308.
[27] A. Ženíšek: Nonhomogeneous boundary conditions and curved triangular finite elements. Appl. Math. 26 (1981), 121-141.
[28] A. Ženíšek: The finite element method for nonlinear elliptic equations with discontinuous coefficients. Numer. Math. 58 (1990), 51-77. · Zbl 0709.65081
[29] A. Ženíšek: Nonlinear Elliptic and Evolution Problems and Their Finite Element Approximations. Academic Press, London, 1990. · Zbl 0731.65090
[30] M. Zlámal: Curved elements in the finite element method, I. SIAM J. Numer. Anal. 10 (1973), 229-240. · Zbl 0285.65067
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.